Drug & Food Allergies
If you have food or drug allergies, consuming a peanut butter sandwich, drinking a glass of milk, or taking penicillin could cause you to experience generalized itching, redness of your skin, hives, vomiting, respiratory distress, and other symptoms. Such reactions are dangerous since they can lead to severe and potentially life-threatening reactions.
Understanding the Risks and Causes of Drug and Food Allergies
The risk for such reactions is higher if you are allergic or have asthma or have had previous food or drug reactions. The most common causes include:
- Drugs, such as penicillin and sulfa
- Foods, such as peanuts, tree nuts, milk, eggs, fish, and shellfish
The signs are hard to ignore
If you develop the following symptoms within minutes of exposure, you’ve probably had an allergic reaction:
- Constriction of the airways, wheezing or swollen tongue or throat
- Shock and a severe decrease in blood pressure
- Weak and rapid pulse
- Dizziness or fainting
- Generalized hives and itching
- Flushed or pale skin
- Nausea, vomiting, or diarrhea
Prevent future reactions
If you have had one episode, future reactions can be more severe. Our board-certified allergists can help. We will review your medical history and perform testing to foods and medications to determine your allergy. As necessary, increasing amounts of the food or drug you suspect you are allergic to will be administered while you are monitored for side effects. We will educate you on how to prevent future reactions and how to self-administer epinephrine in the event of a reaction.
Trusted experience, leadership, and commitment
At Allergy, Asthma & Immunology Associates of Tampa Bay, our team of highly experienced and trained specialists provides the best care you deserve. Our physicians are known nationally and internationally for leadership in their specialty and for conducting leading-edge basic and clinical research. They are committed to your personal healthcare.